Begin typing your search above and press return to search.
Volume: 16 Issue: 3 June 2018

FULL TEXT

LETTER TO EDITOR
Tacrolimus-Induced Autoimmune Hemolytic Anemia in a Previously Reported Child With History of Thrombocytopenia Following Liver Transplant

Dear Editor:

Ünlüsoy and colleagues previously reported the case of a 10-year-old boy who developed severe thrombocytopenia 3.5 years after having received a liver transplant.1 The authors described how the patient's platelet numbers had been brought under control by lowering his tacrolimus dose. We report the subsequent occurrence of tacrolimus-induced autoimmune hemolytic anemia in this same child, who also had idiopathic thrombocytopenic purpura (ITP) at the time.

Three months after he had been diagnosed with ITP, the patient was admitted to our hospital's emergency department with pallor, scleral icterus, and splenomegaly. A laboratory assessment revealed hemoglobin level of 5.4 g/dL and reticulocyte count of 27.3%. Testing also revealed white cell blood count of 9600/mm3 (normal on differential blood count), platelet count of 233 000/mm3, total bilirubin of 2.8 mg/dL, lactate dehydrogenase of 763 U/L, and normal serum creatinine level (0.4 mg/dL). A direct Coombs test was strongly positive for warm antibodies, and a peripheral blood smear revealed marked spherocytosis and no schistocytes. The patient was diagnosed with autoimmune hemolytic anemia and started on prednisone at 1 mg/kg twice daily. At the time of admission, his tacrolimus dose was also being reduced to target a serum level of 2.8 ng/mL (range, 2.7-5.1 ng/mL).

The patient was followed closely as an outpatient and maintained a hemoglobin level of 10 to 11 g/dL and reticulocyte count of 7% to 10%. Steroids were slowly tapered, and a dose of intravenous immunoglobulin (IVIG, 1 g/kg) was tried without improvement. Two weeks after initial presentation, the patient developed shortness of breath, fatigue, and palpitations again. Laboratory tests revealed hemoglobin of 6.4 g/dL and reticulocytes of 17.2%. His hemoglobin level continued to decrease, and he was treated with 10 mg/kg methylprednisolone and 1 g/kg IVIG without improvement.

After another month of no response to corticosteroids and IVIG, tacrolimus was stopped completely as it was suspected to be the offending agent. Sirolimus was prescribed for ongoing immunosuppression and allograft preservation. At this stage, the patient's serum tacrolimus level was 3.6 ng/mL. Sirolimus was dosed to target a serum trough of 5 to 15 ng/mL. After 2 weeks on this treatment, the patient's hemoglobin normalized to 12.8 g/dL and his reticulocyte count was 2%. The prednisone dose was tapered over 3 to 4 weeks. He continued on sirolimus alone and maintained a serum trough level of 5 to 15 ng/mL. At time of this writing, he had experienced no disease com­plications for more than 3 years.

The causes of immune cytopenia after liver transplant are poorly understood. Tacrolimus use is an extremely rare cause of immune cytopenia in transplant cases, and this drug can be used to treat ITP.2-4 Some reports have suggested that tacrolimus-induced immune cytopenia after solid-organ transplant may be attributed to autoantibodies produced through inhibition of regulatory T-cell function and unchecked autoreactive B cells.2,3 Our pediatric patient developed ITP 3.5 years after liver transplant while he was receiving tacrolimus that was being tapered at safe platelet levels. However, he also developed refractory autoimmune hemolytic anemia after 3 months of ITP while his tacrolimus dose was being lowered. Previous reports have indicated that tacrolimus-induced immune cytopenia can be reversed by halting administration of the drug and switching to sirolimus.2,3

On the basis of what is known and the events that we observed in our case, we believe that tacrolimus use was responsible for our patient developing thrombocytopenia and immune hemolytic anemia. Our experience suggests that transplant physicians should be aware of the potential development of immune hemolytic anemia and thrombocytopenia after tacrolimus use in patients who have undergone liver transplant.


References:

  1. Ünlüsoy Aksu A, Eğritaş Gürkan Ö, Sarı S, Yenicesu I, Dalgıç B. Immune thrombocytopenic purpura in a liver transplant patient. Exp Clin Transplant 2014;12 (Suppl 1):175-177.
    PubMed
  2. Teachey DT, Jubelirer T, Baluarte J, Wade A, Manno CS. Treatment with sirolimus ameliorates tacrolimus induced autoimmune cytopenias after solid organ transplant. Pediatr Blood Cancer 2009;53(6):1114-1116.
    CrossRef - PubMed
  3. Miloh T, Arnon R, Roman E, Hurlet A, Kerkar N, Wistinghausen B. Autoimmune hemolytic anemia and idiopathic thrombocytopenic purpura in pediatric solid organ transplant recipients, report of five cases and review of the literature. PediatrTransplant 2011: 15(8):870-878.
    CrossRef - PubMed
  4. Bennett CM, De Jong JL, Neufeld EJ. Targeted ITP strategies: do they elucidate the biology of ITP and related disorders? Pediatr Blood Cancer 2006;47(Suppl 5):706-709.
    CrossRef - PubMed


Volume : 16
Issue : 3
Pages : 355 - 356
DOI : 10.6002/ect.2017.0289


PDF VIEW [84] KB.

From the 1Department of Pediatric Hematology and the 2Department of Pediatric Gastroenterology, Gazi University, Faculty of Medicine, Ankara, Turkey
Acknowledgements: The authors have no sources of funding for this study and have no conflicts of interest to declare.
Corresponding author: Zühre Kaya, Gazi University School of Medicine, Department of Pediatrics, Unit of Pediatric Hematology, Beşevler, Ankara, Turkey 06500
Phone: +90 312 202 60 25
E-mail: zuhrekaya@gmail.com